As if you needed another reason to practice safe sex, the Centers for Disease Control and Prevention (CDC) just updated their guidelines for the treatment of gonorrhea, an sexually transmitted infection (STI) caused by a bacterium called Neisseria gonorrhoeae. Gonorrhea is one of the most common STIs in the United States and we see it fairly regularly here at the Student Health Center.
Gonorrhea is a really smart bug – it has become resistant to every medication we’ve ever used to treat it so we’ve had to keep coming up with new options. Until now, we’ve been able to use oral antibiotic (one you take by mouth) to treat it, but sure enough, recent trends have shown that our latest option, Cefixime (Suprax), is starting to become less effective.
So now we’re literally down to our last shot – an injectable antibiotic called Ceftriaxone (Rocephin). According to the new guidelines, if you get gonorrhea you need to get a single shot of Ceftriaxone PLUS an oral antibiotic, either azithromycin (Zithromax) or doxycycline.
We can test and treat you for gonorrhea (along with other STI’s) at the Student Health Center, so if you are having any symptoms like burning when you pee, lower abdominal or pelvic pain, or a discharge from your penis or vagina, come in and see us ASAP.
If gonorrhea goes untreated, it can cause serious health problems. In women, it can lead to chronic pelvic pain, life-threatening ectopic pregnancy, and even infertility. In men, it can cause epididymitis, a painful condition that may lead to infertility. Infection also increases the risk of contracting and transmitting HIV.
Although some people have symptoms, most people do not so it is absolutely critical for you to protect yourself from gonorrhea. If you’ve never had sex, then you’re in good shape. If you are sexually active, there are some important things you should do to lower your risk of infection.
· limit the number of people you have sex
· always and correctly use a condom
· get screening lab tests to check for STIs once a year (remember, they often don’t have symptoms)
But this (really very serious) public and potentially personal health issue isn’t just about sexual behavior, it’s about medication behavior. The more we use antibiotics for any reason, the more opportunities bacteria have to adapt and become resistant to them. So then we have to switch to another antibiotic, then another, then another, until – like we’re facing now with gonorrhea – we run out of options.
So believe your health care provider when she tells you that you really don’t need an antibiotic for your cold or sore throat – she really does have your best interests at heart. And if she does prescribe you an antibiotic, make sure you take it as prescribed and until it’s gone. Leftover pizza can be a great thing; leftover antibiotics never are.
If you want more information about gonorrhea, you can check out the CDC fact sheet, or come in to see us at Student Health.
John A. Vaughn, MD
Student Health Services
The Ohio State University
32 thoughts on “IMPORTANT update for gonorrhea treatment – if you get the drip, you need a shot”
Hello im just curious about how long having ghonnerhea does it take for it to affect you?
Do antibiotics make symptoms worse or has my gonorrhea become incurable?? I got my shot immediately after transmission and my antibiotics are NOT working or I am expressing symptoms because it is working?-or is it not? Is it described as if a bug is living and digging in there,??? Digging deep very irritating itch deep
If you throw up the pill after you attempt to swallow it, but have gotten the shot and took all others will it still cure it ?
That’s what I need to know can you please respond nd let me know if the shot still worked after you threw up the pill
Hello.. I too have been given the shot and antibiotic twice and also have Paraguard iud inserted and I recently started taking doxycycline twice daily for two days and now I stopped for personal reasons and am experiencing the occasional drip. Please help , thank you
why can’t u have sex four 14 days after shot and pills?
Hi just started medicine on it 4 days ago but seems like its just getting worse how long after starting treatment does it get better and itching go away?
I took the shot and pills. That was last Thursday, yesterday that burning feel when you urinate was not intense I thought it was going away. Yesterday as well I wanted to see if I can sustain an erection, so I masterbated. When I came it burn a bit but not intense. This morning to urinate that burning feeling was intense for sure. It been seven days since treatment I have concerns please respond I never had a Sti I am worried.
Have you been diagnosed with an STI or perhaps an urinary infection? What time frame did the doctor give you for when you would being feeling relief? If that time has come and gone, get back with your doctor.
I alredy finesh treatment gonorrhea but now i have body and leg pain and urening smilling can reply me whats problem
I have gonorrhea but alredy doon treatment but after 2 day the treatment i have painful body urining similling tounge throat can u give me answer
I have two shot and doxyclin but I still have discharge …what should I do next??
Contact your doctor and ask their advice. They know your diagnosis, your symptoms, and your history. They can better direct you as to your next steps.
I took the shot and pill.. Before I was sure I had it because my ex told me he had it smh..I never. Showed symptoms but to b safe got treated n tested ..can back positive now I took treatment same day as tests..how long does it take to work
Hello, i am suffering from a disease that i feel pain during the end of pee and urine color is yellow from several months .a thins liquid is releases from babay arm or piens and stickness is not good , i am doing masturbation from many years but never had sex with any girl ,is it the symptoms of gonorrhea , if it is not gonorrhea then kindly tell me the disease and its cure thnx
I received my shot for ghoneria 6 days ago and I just received my antibiotics today, do. I still have to wait seven more days after the antibiotics?
I Had sex with my bf the day he started using antibiotics to treat gonorrhea…Do you think I am infected already?
It is very possible – get yourself tested.
Absolutely. You need to get tested!!!!
I got treated yesterday but when I got the shot my doctor didn’t put a bandaid on where I got my shot later in the day I saw a wet spot on the area on my pants now I’m afraid the treatment may have spilled out ,what should I do?
You are fine. Whenever an injection is given there is always the possibility of some backwash – a bit of the medicine leaking back out – but the majority will have been injected into the tissue which will be sufficient for treatment or for prevention.
Do IV works in the same way as IM. As there are reports that IV can be given.
I took two shots of ceftriaxone IV with pills but I still feel pain in my testis very ltl discharge pelvic pain after a week. But only 3-4 pus cells in urin analysis now. What did I do. Is my stain is ceftriaxone resistant.
I got the shot to get treated and before the shot I wasn’t bleeding now I am , should I go to the hospital ?
Hi….. I wanna know for how many days do I have to take doxycycline for treatment of Gonorrhea? I have been treated twice with different tab ciprinol . I got tested and had gram positive cocci. My Dr gave me doxycycline 100mg 20 tabs. and Ciprofloxacin 500mg 10 tabs.
Pls I’ve had gonorrhea for the past eight years.I’ve started feeling pains in my joints ,my back my chest and my neck.I have taken antibiotics like ceftriaxone iv azynthromycine,doxycycline and other but my condition is still De same.pls can I get treated?
Schedule an appointment with your doctor.
I was given 2 pills, no shots. Will it be effective?
Does discharge and itching occurs during treatment?
Hi guys. Please response with this message. I am very worried by day by. A couple of month ago, i noticed something on my underwear surely came from my pennise and i know it was gonorrhea. I do urine test and shown up 8-10 pus cells so my doctor told me to take tablets(cifrofloxacine) twice a day for 7 days. After a week the infection still going and turn worst to 25-30 pus cells. So my doctor recommend to give a shot on it. Week after the infection was decreasing while taking the recommended tablets again and turn into 0-2 pus cells afterwards. Then a week after i stopped taking the tablets. I saw something again on my underwear after a urine test the result was 25-30 pus cells again. So my doctor decided to take a shot again, but still there is something on my underwear every morning i woke up. Is there something wrong with this or is it normal? I being treated for almost 3 months. Any doctor here can give me some advices. Pleeease.
I got the shot for gonorrhea last week 7 days ago and two pills antibiotics I drunk alcohol the next day wil it still go away
I got tested and had gonorrhea and chlamydia I received a shot and four pills as treatment it’s been three weeks and a day and I just had sex today are the treatments effective and should I be worried if I had unprotected sex with my bf?
Comments are closed.